Alert archive / Iowa / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind chill advisory at Jan 4, 2018, 3:09 PM CST for 12 counties in Iowa; 9 counties in Illinois. It took effect at Jan 5, 2018, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 3:09 PM CST (21:09 UTC)
- In effect from
- Jan 5, 2018, 12:00 AM CST
- Expired
- Jan 5, 2018, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Quad Cities, IA
All 21 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093 WWUS43 KDVN 042109 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 309 PM CST Thu Jan 4 2018 ...Very cold wind chills tonight and Friday morning... .Temperatures below zero combined with winds of 5 to 10 mph will push wind chills into the 17 to 25 below zero range. IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-050515- /O.NEW.KDVN.WC.Y.0002.180105T0600Z-180105T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar- Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, and Aledo 309 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 17 below zero to 25 below zero. * WHERE...Portions of north central Illinois, northwest Illinois, east central Iowa and northeast Iowa. * WHEN...Midnight to 10 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
763 WWUS43 KDVN 050230 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 830 PM CST Thu Jan 4 2018 ...Very cold wind chills overnight and Friday morning... .Temperatures below zero combined with winds of 5 to 10 mph will push wind chills into the 20 to 25 below zero range. IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-051030- /O.CON.KDVN.WC.Y.0002.180105T0600Z-180105T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar- Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, and Aledo 830 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY... * WHAT...Very cold wind chills from 10 below zero to 25 below zero expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. * WHERE...Portions of northwest Illinois, east central Iowa and northeast Iowa. * WHEN...Midnight to 10 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ RP Kinney
233 WWUS43 KDVN 050935 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 335 AM CST Fri Jan 5 2018 ...Very cold wind chills this morning... .Temperatures below zero combined with winds of 5 to 10 mph will push wind chills into the 10 to 25 below zero range. Cloudy skies will gradually clear toward sunrise today, and the coldest temperatures are likely in all areas around 8 AM. IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-051600- /O.CON.KDVN.WC.Y.0002.000000T0000Z-180105T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar- Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, and Aledo 335 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills from 10 below zero to 25 below zero expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes where wind chills are colder than -20.. * WHERE...Portions of northwest Illinois, east central Iowa and northeast Iowa. * WHEN...early this morning through 10 AM Today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
458 WWUS43 KDVN 051547 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 947 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... .Temperatures combined with light winds have resulted in wind chills warmer than wind chill criteria. Therefore, the wind chill advisory is allowed to expire. IAZ040>042-051>054-064>068-ILZ001-002-007-009-015>018-024-051700- /O.EXP.KDVN.WC.Y.0002.000000T0000Z-180105T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Johnson-Cedar- Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, and Aledo 947 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures combined with light winds have resulted in wind chills warmer than wind chill criteria. Therefore, the wind chill advisory is allowed to expire. $$ Nichols
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:30 AM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 4, 11:30 AM CST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1130 AM CST Thu Jan 4 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 307 AM CST Thu Jan 4 2018 High pressure building south out of Canada through the Midwest providing another bitterly cold night. Temperatures at 2 AM were in the range of around zero to 10 below, with wind chills mostly around 10 below to 20 below with a couple of sites around 25 below zero. Satellite shows clear skies for the time being, but mid clouds are fast approaching from the northwest ahead of our next weather system, which looks to bring light snow to portions of southern and western cwa later today into this evening. && .SHORT TERM...(Today and Tonight) ISSUED AT 307 AM CST Thu Jan 4 2018 First, the wind chill advisory will remain in effect until 10 AM. However, wind chills may become increasingly marginal for criteria through daybreak west of the Mississippi River as clouds continue to increase allowing for some rebound of air temperatures. Increasing mid clouds will lead to skies becoming partly sunny to cloudy over much of the cwa. These clouds along with existing snow cover will make for a tricky high temperature forecast. Overall, have highs in the single digits to around 10 degrees. Warmest readings likely to be found across the far south where less snow cover and early sunshine, and perhaps also across the far east cwa being on edge of mid cloudiness. Main focus then for this afternoon through evening will be with light snow. Most models, which went away from qpf yesterday, are now showing light qpf swiping our southwest cwa. Was concerned about this yesterday. Snow band occurring early this morning over ND will streak east-southeast attendant to left exit region of 120+ kt upper jet aiding increasing isentropic ascent along mid level baroclinic zone. Lift is fairly weak within the dendritic growth zone with vorticity channeled. As a result, this looks to be a minor snow event with amounts around 1 inch or less occurring mainly from around 21z (3 pm CST) to 03z (9 pm CST) generally southwest of a line from Cedar Rapids, IA to Macomb, IL. While a minor snow event, this could still be impactful for the evening commute with slick roads and reduced visibilities. Overnight, expect clearing from north/northeast as system passes. Far south may keep at least partly cloudy skies. These cloud trends will make for another somewhat tricky temperature forecast. Will have the coldest lows (near 10 below zero) north/northeast cwa where longer duration of clearing skies expected. Expect temperature gradient then to the south with "warmer" lows far south of near 5 above. Marginal wind chill criteria (around 20 below zero) will be possible along/north of Hwy 30 overnight, which could necessitate another advisory being needed for these areas but will defer to later shifts due to challenges with clouds and impact on temperatures along with it being marginal criteria. .LONG TERM...(Friday through Wednesday) ISSUED AT 307 AM CST Thu Jan 4 2018 Pattern change still forecast for the long term period with strong H85 WAA ushering in warmer air aloft. There remains a chance for snow late in the weekend. Then the previously expected return of cold air looks in jeopardy as the GFS and ECMWF have a warmup first before another cold push. With it being a dynamic period model guidance has changed a lot and will likely continue to change in later forecast periods. Friday into Saturday Night...the north flow will keep the area chilly until 12z Saturday when the incoming wave turns the flow southwest. Friday night has wind chill values again in advisory criteria. WAA at H85 begins and starts to warm the area up. Between 12z Saturday and 12z Sunday, H85 temps warm by about 10-13C. This will set the stage for the system on Sunday. Much discrepancy still remains in the momentum fields of the GFS, GEM and ECMWF. The GFS has a northern and southern wave that are so close to each other, yet don't phase them. The GEM and ECMWF both have two waves, but further from each other. It is a rather complex flow field that leads to much uncertainty. That said, the one thing I am fairly confident of is that the GFS is too warm in its solution. With the quick WAA and snowpack across the area, I don't see temps that warm. In fact the GFS has been trending cooler the past few nights. Also, the GFS and GEFS mean and members can't agree on any solutions. This lends credence to lowering the temps the GFS produces. As a result have more areas of snow and rain snow mix in the current forecast. As we get closer and better agreement between solutions, then detail in ptype can be determined. Into next week, wide differences in model solutions exist. 00z on Thursday in the ECMWF gives us +10C H85 temps! Where the GEM has a low over us and cold air quickly filling in. The GFS doesn't have any system and has zonal H85 flow with temps above 0C. Expect next week to be active from a sensible weather perspective. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1124 AM CST Thu Jan 4 2018 VFR conditions will be seen through 22z/04 as a weak storm system approaches eastern Iowa. After 22z/04 conditions will rapidly deteriorate to IFR/MVFR generally south of a line from KALO to KGBG with snow. After 06z/05 conditions will slowly improve to VFR from north to south across eastern Iowa and northern Illinois as the next arctic high builds into the Midwest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Gibbs AVIATION...08
Hazardous weather outlook, Jan 4, 4:44 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 444 AM CST Thu Jan 4 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 444 AM CST Thu Jan 4 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A wind chill advisory is in effect until later this morning. Wind chills of 20 to 25 below zero are expected. Light snow is expected across southeast Iowa, northeast Missouri and portions of west central Illinois late this afternoon and evening. Accumulations of around one inch or less is expected. The evening commute for areas mainly southwest of a line from Cedar Rapids, Iowa to Macomb, Illinois could be impacted by slick and snow covered roads. If you encounter snow covered roads slow down. Late tonight wind chills are forecast to be around 20 below zero across portions of northeast Iowa and northwest Illinois. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Wind chills could reach 20 below zero on Friday night into Saturday morning. A storm system could potentially bring a wintry mix of precipitation to the outlook area Sunday into Monday morning. Be sure to stay tuned to later forecasts for further details. .SPOTTER INFORMATION STATEMENT... Spotters in southeast Iowa and northeast Missouri are encouraged to report snowfall if accumulations reach 1 inch. Mcclure/Gibbs
Nearby
Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Illinois, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.